Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 100, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 8, 2013, 5:59 AM CDT for Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2013, 5:59 AM CDT (10:59 UTC)
- Expired
- Aug 8, 2013, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Newton County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:30 AM CDT | FLASH FLOOD | 5 Nw Goodman, MO | ROUTE AA CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 151 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
376
WGUS53 KSGF 081059
FFWSGF
MOC145-081700-
/O.NEW.KSGF.FF.W.0100.130808T1059Z-130808T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL NOON CDT.
* AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT ONE TO TWO INCHES OF
RAIN HAS FALLEN IN THE WARNED AREA WITH ADDITIONAL ONE TO THREE
INCHES POSSIBLE OVER THE NEXT SEVERAL HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
ROUTE CC AT LOST CREEK JUST SOUTH OF RACINE...
ROUTE W AT SHOAL CREEK NEAR RITCHEY...
ROUTE AA AT BUFFALO CREEK JUST WEST OF HIGHWAY 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3677 9462 3701 9462 3705 9461 3705 9407
3704 9406 3675 9407
$$
GRIFFIN1 follow-up statement
540
WGUS73 KSGF 081605
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT THU AUG 8 2013
MOC145-081615-
/O.CAN.KSGF.FF.W.0100.000000T0000Z-130808T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-
1105 AM CDT THU AUG 8 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NEWTON COUNTY...
LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT EXCESS RUNOFF
FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3677 9462 3701 9462 3705 9461 3705 9407
3704 9406 3675 9407
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:39 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 8, 4:39 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 AM CDT Thu Aug 8 2013
...SERIOUS FLASH FLOOD SITUATION IN THE HOLLISTER AREAS THIS
MORNING...
.SHORT TERM...(Today and Tonight)
ISSUED AT 405 AM CDT THU AUG 8 2013
Another active night across the region. Thankfully, rain has been
avoiding central Missouri giving that area a brief, but much
needed break. The low level front settled to near the Mo/Ark
border last evening, and convection fired just to the north side
of this boundary and has been training for the past several hours
across far southern Missouri. KBBG measured an astounding 3.96" of
rain in one hour, with 6.17" in two hours. This area of rainfall
has hit a basin affecting the Hollister area very, very hard. These
extraordinary rainfall rates have been noted by radar estimates in
portions of McDonald, Barry, Stone and Taney counties.
The low level boundary will only slowly edge northward this
morning, with an MCS once again approaching from the west. The
morning looks increasingly wet for the area, though it will take
several hours for rain to enter the hard hit areas of central
Missouri, but rain will eventually reach this area later this
morning. Very heavy rainfall will once again be possible where
training storms set up. There is a limited risk of a few severe
wind gusts with the line of storms surging to the east northeast
out of south central Kansas. With marginal deep layer shear and
modest instability (MLCAPE around 1000 J/kg), localized damaging
wind gusts can be expected. The biggest concern, though, will
remain the heavy rainfall.
Like yesterday, rainfall will slowly ramp down during the daytime.
We will need to keep a very close eye on the how the low level
boundary behaves today into this evening. The key focus for our
heavy rain complexes the past week has been the low level front
(denoted best in a layer average of the 925/850mb winds) with
associated low level theta-e pooling along this boundary.
Convective initiation has been just north/northeast of this
boundary the past several nights. In addition, we will need to
watch the progress of a rather impressive mid level MCV see just
to the west of the Wichita area. Additional rainfall expected this
afternoon, though becoming a bit more scattered in nature.
Heading into tonight, 00z suite of models suggest the low level
boundary could set up anywhere from the Hwy 60 corridor to the Hwy
54 corridor. Have focused the highest PoPs in these areas.
The severe risk for tonight (and into Friday as well) remains
conditional on instability recharging across the area. With clouds
hanging around much of today, the best instability looks to set up
across far southern Missouri and to the south/southwest. If we can
get enough instability, shear remains marginal and supports a
localized wind and marginally severe hail risk.
.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 405 AM CDT THU AUG 8 2013
The pattern remains locked in place through at least Friday night.
00z suite of model output sends yet another complex of
thunderstorms through the region. As mentioned above, the key will
be where the low level boundary sets up. This does vary from model
to model, with some focusing on the Hwy 54 corridor once again and
others further south along the Hwy 60 corridor. With a lot
happening between now and Friday night, it's too tough to pin
point. The bottom line is that confidence is increasing that
another round of heavy rainfall is expected anywhere across the
region.
As has been advertised by the past few model run, there is a
glimmer of hope on the horizon. Still not confident in how the
weekend will unfold. Models vary on where the low level boundary
will set up. As a result it remains plausible that we could
receive more rain into Saturday, but confidence is shaky at this time.
Further into the extended, the pattern amplifies Sunday into much
of next week. This will send a cold front through the area early
next week and bring a much needed break to the area during the mid
to late week time frame. Will continue rain chances Sunday into
early Tuesday. Temperatures will be dependent on the amount of
cloud cover we see. Highs look to remain at/below average with
lows around average.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1135 PM CDT WED AUG 7 2013
Low level jet and moisture transport beginning to increase late
this evening and convection is beginning to become more widespread
across far southern Missouri towards the Arkansas border. This is
in the vicinity of the 850 frontal boundary. Expecting the
convection to continue increasing in coverage over the next few
hours and have it mainly affecting the BBG TAF initially and then
as the next wave approaches from the west after 09-10z...have it
affecting the JLN/SGF sites. Have VFR conditions outside of
convection and MVFR within.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.
&&
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...LindenbergHazardous weather outlook, Aug 8, 5:57 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT THU AUG 8 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 557 AM CDT THU AUG 8 2013 ...SIGNIFICANT FLOODING POSSIBLE INTO THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... EXTREME FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED TO ELEVATED THUNDERSTORM WIND RISK. LIMITED HAIL RISK. DISCUSSION... TORRENTIAL RAINFALL HAS FOCUSED ACROSS FAR SOUTHERN MISSOURI THIS MORNING WITH ADDITIONAL THUNDERSTORMS EXPECTED FOR AT LEAST THE REMAINDER OF THIS MORNING. THE RISK FOR FLASH FLOODING IS EXTREME ACROSS FAR SOUTHERN MISSOURI THIS MORNING. AN AREA OF RAIN AND THUNDERSTORMS WILL SLOWLY MOVE NORTHEASTWARD INTO EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS THROUGH THE MORNING HOURS. HEAVY RAINFALL IS EXPECTED AND THERE IS A SIGNIFICANT RISK FOR FLASH FLOODING. YET ANOTHER ROUND OF RAINFALL IS EXPECTED TONIGHT. THE EXACT LOCATION OF HEAVY RAINFALL WILL DEPEND ON WHERE THE LOW LEVEL FRONT SETS UP...WHICH CAN BE ANYWHERE ACROSS THE OUTLOOK AREA. ALL INTERESTS ACROSS THE OUTLOOK AREA SHOULD STAY ABREAST OF THE LATEST FORECAST INFORMATION. AS WE HAVE SEEN THE PAST SEVERAL NIGHT...THERE IS A SIGNIFICANT RISK OF FLASH FLOODING WHEREVER RAINFALL SETS UP ALONG THIS FRONT...ESPECIALLY WHERE THUNDERSTORMS ARE PERSISTENT FOR LONG PERIODS OF TIME. LOCATIONS THAT NORMALLY DO NOT FLOOD WILL BE AT RISK FOR FLOODING. THERE IS A CONDITIONAL RISK FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT. IF ENOUGH INSTABILITY CAN DEVELOP ACROSS SOUTHERN MISSOURI THERE WILL BE A RISK FOR LOCALIZED DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSETTLED WEATHER IS EXPECTED INTO THE FIRST HALF OF THE UPCOMING WEEKEND AS A FRONT MEANDERS OVER THE AREA. HEAVY RAINFALL IS ONCE AGAIN EXPECTED AND THE RISK FOR FLASH FLOODING WILL REMAIN SIGNIFICANT. THE RISK FOR ANY STRONG TO SEVERE STORMS WILL REMAIN CONDITIONAL ON WHETHER OR NOT ENOUGH INSTABILITY CAN DEVELOP ACROSS THE REGION. IF ENOUGH BREAKS IN THE CLOUD COVER OCCUR FRIDAY AFTERNOON...HEAT INDICES MAY REACH THE MID TO UPPER 90S. ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE EARLY NEXT WEEK AS A COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SOME LOCALIZED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Aug 8, 4:56 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FLASH FLOOD HOLLISTER 36.62N 93.22W
08/08/2013 TANEY MO EMERGENCY MNGR
ST JAMES BRIDGE UNDER WATER IN DOWNTOWN HOLLISTER.
SEVERAL BUSINESSES GETTING WATER IN THEM. TURKEY CREEK RV
PARK IS FLOODED. SEVERAL RESIDENCES OFF RAILROAD AVENUE
FLOODED.
&&
MGRIFFINLocal storm report, Aug 8, 5:04 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM FLASH FLOOD NOEL 36.55N 94.48W
08/08/2013 MCDONALD MO DEPT OF HIGHWAYS
ROUTE H CLOSED DUE TO FLOODING
&&
MGRIFFINLocal storm report, Aug 8, 5:07 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM FLASH FLOOD HOLLISTER 36.62N 93.22W
08/08/2013 TANEY MO FIRE DEPT/RESCUE
ONE OR TWO MOBILE HOMES WERE COMPLETELY WASHED AWAY IN
TURKEY CREEK.
&&
MGRIFFINLocal storm report, Aug 8, 5:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM FLASH FLOOD NOEL 36.55N 94.48W
08/08/2013 MCDONALD MO EMERGENCY MNGR
HIGH WATER RESCUES ONGOING IN NOEL WITH PEOPLE TRAPPED ON
A ISLAND IN THE RIVER AT SEVERAL CAMPGROUNDS ALONG THE
RIVER.
&&
MGRIFFINLocal storm report, Aug 8, 5:39 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM FLASH FLOOD 1 S POWELL 36.61N 94.18W
08/08/2013 MCDONALD MO EMERGENCY MNGR
ROUTE E IS CLOSED DUE TO FLOODING
&&
MGRIFFINLocal storm report, Aug 8, 5:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 4 WNW EAGLE ROCK 36.58N 93.82W
08/08/2013 BARRY MO PARK/FOREST SRVC
BASED ON ROARING RIVER GAGE AT 8.32 AND RISING...SEVERAL
CAMPGROUNDS ARE FLOODED AT THIS TIME.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:34 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 11 hr |
| Aug 8, 1:29 AM CDT | Flash Flood Warning | SGF | Taney | 11 hr |
| Aug 8, 1:45 AM CDT | Flash Flood Warning | SGF | McDonald | 10 hr |
| Aug 8, 2:33 AM CDT | Special Weather Statement | SGF | Taney | 42 min |
| Aug 8, 3:57 AM CDT | Special Weather Statement | SGF | Barry | 48 min |
| Aug 8, 5:34 AM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| Aug 8, 5:50 AM CDT | River Flood Warning | SGF | McDonald | 46 hr |
| Aug 8, 6:17 AM CDT | Flash Flood Warning | SGF | Douglas, Howell | 6 hr |
| Aug 8, 7:37 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 4 hr |
| Aug 8, 7:40 AM CDT | Flash Flood Warning | SGF | Texas, Wright | 5 hr |
| Aug 8, 9:38 AM CDT | River Flood Warning | SGF | Cedar | 4 days |
| Aug 8, 9:44 AM CDT | Flash Flood Warning | SGF | Cedar, Polk | 3 hr |
| Aug 8, 10:00 AM CDT | Flash Flood Warning | SGF | Camden, Dent, Laclede, Phelps, Pulaski, Texas | 4 hr |
| Aug 8, 11:50 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Stone, Taney | 4 hr |
| Aug 8, 11:53 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 2 more | 21 hr |
| Aug 8, 11:58 AM CDT | Areal Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Aug 8, 12:55 PM CDT | Areal Flood Warning | SGF | Cedar, Polk | 5 hr |
| Aug 8, 1:52 PM CDT | River Flood Warning | SGF | Stone | 59 hr |
| Aug 8, 2:01 PM CDT | Areal Flood Warning | SGF | Camden, Dent, Laclede, Phelps, Pulaski, Texas | 21 hr |
| Aug 8, 3:52 PM CDT | Areal Flood Warning | SGF | Barry, McDonald, Stone, Taney | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.